Delirium is particularly prevalent in critical care and palliative care settings, and in residential aged care facilities. It is estimated that over 40 percent of people receiving palliative care experience delirium with the prevalence increasing to over 80 per cent at the end of life. It is important you understand that delirium causes distress for the person with delirium, their families, and the treating health care providers.
Where an older adult experiences delirium, it is often associated with prolonged hospitalisation, decline in cognitive and physical functioning, rehospitalisation, placement in residential aged care, and death.
The risk of developing delirium is particularly high in end-stage diseases, and cognitive impairment can increase the risk of onset.
Delirium is an acute change in a person’s mental status characterised by fluctuating disturbances in consciousness, attention, cognition, and perception. There is commonly an exacerbation of agitation and confusion at night and when the person wakes.
“Terminal delirium' is a commonly used phrase. It indicates delirium in a person in the final days/weeks of their life.
Delirium is characterised by disorientation, reduced attention and concentration, disorganised thinking and behaviour, memory deficits and, sometimes, perceptual disturbances including hallucinations or delusional beliefs.
Behavioural changes may be noted such as agitation, sleep disturbance, depressed mood, or anxiety.
Family or carers are key in detecting early signs of delirium; they often know that the person “isn't quite right” yet they may not share their observations or concerns. Follow up on any indications given by people who know the person well.
Delirium is potentially preventable in up to two-thirds of hospitalised patients and is often treatable.
The cause of delirium can be multifactorial and includes opioid use, dehydration, and infection. Sensory impairment (difficulty in hearing or seeing), cognitive impairment and depression are risk factor in older people.
Delirium is less likely to be recognised in people with frailty or dementia.
Dementia is a risk factor for delirium. This can complicate diagnosis, as some people who present to hospital with delirium may have underlying and undiagnosed dementia.
Not recognising the symptoms of delirium as such and confusing them with an undiagnosed dementia can delay the treatment of delirium.
It is important to find and treat the cause of delirium as early as possible as it can be reversed with early detection and medical attention.
The Australian Commission on Safety and Quality in Health Care’s Delirium Clinical Care Standard (2021) describes the key components of care for people at risk of or experiencing delirium.
Read the ACSQHC's Delirium Clinical Care Standard
Delirium Clinical Care Standard
Asking the person's relative or friend: “Do you think (person's name) has been more confused recently?” may help with early recognition of delirium.
Check with families if the person’s behaviour is in step with usual cultural beliefs or behaviour or specific rituals and ceremonies.
There are many screening tools validated for the assessment of delirium.
Screening tools that nurses might use include the:
The CAM and MDAS have been tested and validated for use with palliative care patients.The Confusion Assessment Method - Severity (CAM-S) can be used alongside the CAM to quantify the intensity of delirium symptoms.
Delirium is different to dementia. The acute onset and fluctuation of symptoms in delirium usually assists in differentiation, and the input from family or significant others is also important to separate a delirium from an underlying dementia.
Delirium may be reversible if it is caused by an infection, urinary retention, severe constipation, dehydration, pain, or a side effect of medication. The GP or nurse practitioner will check for any underlying and reversible causes. A medicines review may help reduce the risk of delirium.
As a nurse you can:
To help the family and carer(s), nurses can
Medicines used in the treatment of delirium include antipsychotics (used to treat mental distress) and benzodiazepines (sedatives). These tend to only be used if the non-drug treatment methods have not worked and the person is in severe distress, and/or at risk of harming themself or others.
It is important that physical causes of the delirium such as infection or loss of hearing aids are eliminated before moving to these drugs.
It may help to ask the doctor or pharmacist to review the person’s medicines.
Music therapists may be able to help in the prevention and management of delirium.
This information was drawn from the following resources:
Watch the Agency for Clinical Innovation video, Delirium and depression
Go to Delirium on the Marie Curie website
Access more Delirium resources
Page created 09 October 2023